Alert archive / Kentucky / Tornado Warnings in 2023
Tornado Warning 17, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Jul 2, 2023, 5:41 PM EDT for 4 counties in Kentucky. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2023, 5:41 PM EDT (21:41 UTC)
- Expired
- Jul 2, 2023, 5:49 PM EDT
- In force
- 8 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bath County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 4:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WFUS53 KJKL 022141
TORJKL
KYC011-165-175-205-022200-
/O.NEW.KJKL.TO.W.0017.230702T2141Z-230702T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
541 PM EDT Sun Jul 2 2023
The National Weather Service in JACKSON KY has issued a
* Tornado Warning for...
Northwestern Morgan County in southeastern Kentucky...
Southeastern Bath County in east central Kentucky...
Northeastern Menifee County in east central Kentucky...
South central Rowan County in east central Kentucky...
* Until 600 PM EDT.
* At 540 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Ratlitt, or near Frenchburg, moving east at 40
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Big Woods around 550 PM EDT.
Paragon around 555 PM EDT.
Blaze around 600 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3792 8361 3805 8365 3812 8333 3794 8330
TIME...MOT...LOC 2140Z 261DEG 35KT 3800 8356
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
VORST1 follow-up statement
612
WWUS53 KJKL 022149
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
549 PM EDT Sun Jul 2 2023
KYC011-165-175-205-022158-
/O.CAN.KJKL.TO.W.0017.000000T0000Z-230702T2200Z/
Morgan KY-Bath KY-Menifee KY-Rowan KY-
549 PM EDT Sun Jul 2 2023
...THE TORNADO WARNING FOR NORTHWESTERN MORGAN...SOUTHEASTERN BATH...
NORTHEASTERN MENIFEE AND SOUTH CENTRAL ROWAN COUNTIES IS CANCELLED...
The storm which prompted the warning no longer appears capable of
producing a tornado. Therefore, the warning has been cancelled.
However, a Severe Thunderstorm Warning remains in effect.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
southeastern and east central Kentucky.
LAT...LON 3792 8361 3805 8365 3812 8333 3794 8330
TIME...MOT...LOC 2144Z 261DEG 35KT 3801 8346
$$
VORSTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jul 2, 5:39 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 2, 5:39 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 539 PM EDT Sun Jul 2 2023 .SHORT TERM...(This evening through Monday night) Issued at 538 PM EDT SUN JUL 2 2023 Severe thunderstorms area entering the northern portion of the forecast area from the west. Unlike recent days, precip and clouds got out of the way to allow significant heating and destabilization today, and dew points climbed through the 70s. An upper level trough flattening the ridge of recent days is supporting a cold front approaching from the northwest. The combination is allowing thunderstorms to develop, and with modest shear coupled with the strong instability, there is a severe weather threat. Winds continue to look like the main threat, but large hail can't be ruled out, especially if any discrete supercells develop. There is also a very small tornado risk should any supercells interact with boundaries, or if circulations occur along lines. Most of the thunderstorms will exit to the southeast later tonight, and the severe weather threat will end. The cold front will lag behind the initial storms, and should pass overnight and Monday morning. The air mass will only transition slowly behind the front, and enough moisture could linger so that with diurnal warming/destabilization some more showers/thunderstorms could develop during the day. However, they would be garden variety. Any remaining showers/thunderstorms will end Monday evening. Clouds decrease during the night as surface high pressure settles nearby by morning. .LONG TERM...(Tuesday through Sunday) Issued at 355 PM EDT SUN JUL 2 2023 Still an unsettled long-term period on tap. The shortwave that impacted the Ohio Valley during the short term period will finally shift eastward on Tuesday. However, high pressure across the region will be weak at best, and models show quite a bit of lingering moisture and instability just south of the state throughout the daytime hours. Therefore, expect to remain mostly dry Tuesday, but can't rule out some isolated to scattered convection in the afternoon hours, especially near the TN border. The same will hold true for Wednesday, as weak surface pressure remains across eastern Kentucky, but a shortwave and more unstable airmass (possible weak boundary) also interact to our south, bringing scattered pops into the southern CWA by the afternoon and early evening. Overall, it's just a messy pattern, with warm and humid air in place, prime to fire off typical summertime afternoon/evening convection across the region. The regime begins to change on Thursday however, as a defined frontal system sets up west of the state during the morning hours, and begins to push eastward throughout the day. This front will be connected to a low pressure system well to our north, shifting east across north-central Quebec throughout the day. Obviously the farther away you get from the center of the best energy, the weaker the boundary and impacts...but that doesn't mean we won't see some weather from it. It will be an odd system, pushed forward by a longwave trough sinking southward into the Central Conus. The front will make it into western/central KY by Thursday evening, but models seem to slow it's progression so that it takes most of Friday into Friday night before it finally makes it all the way through eastern Kentucky. Again, this is a messy pattern, and there has been quite a bit of model uncertainty over the last week, so this is no exception - confidence in exact timing and impacts are therefore a bit low. But there is at least decent agreement of this lingering boundary and continued scattered to likely rain and thunderstorm chances from Thursday through Friday as a result. Given the weaker state of the frontal boundary, models also show weakening of convection during the overnight hours Thursday night, re-surging during the daytime hours on Friday. Even after the boundary finally shifts east of the state on Saturday, it will still be in close enough proximity to spark off more scattered showers and thunderstorms across the day, especially in our eastern CWA. The GFS also has some lingering afternoon convection across much of the central portion of the state, likely due to some weak shortwaves moving over the state - which is reflected in the scattered pops across much of the CWA from the NBM. Unfortunately the weather pattern doesn't get much better to round out the weekend. A larger shortwave is predicted to pass through the state during the day Sunday, with both the GFS and ECMWF showing likely pops across the state, especially in the afternoon and evening. NBM is going mainly scattered, but given that it's day 8, and there is still plenty of uncertainty, not going to increase pops at this time. As far as temperatures, without any large airmass changes (other than the weak front moving through Thursday and Friday), temperatures are expected to remain fairly steady-state through the period. Daytime temps will be warmest ahead of the front, starting in the mid 80s on Tuesday, and peaking in the upper 80s just before it's passage on Thursday. Friday through Sunday will drop slightly back into the low to mid 80s. Either way, with so much moisture in the air, expect it to be humid and feel warmer than it really is. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 227 PM EDT SUN JUL 2 2023 VFR conditions prevailed at the start of the period. Thunderstorms were occurring in southern IL/IN into western/central KY. These will continue to develop and head east, with the most likely time for activity here during the evening hours. Some of them may contain hail and strong winds, in addition to IFR or worse conditions. Thunderstorms should depart to the east overnight. After this, much of the area is forecast to have MVFR ceilings develop from the predawn hours into Monday morning. However, there is only modest confidence in the occurrence of these ceilings. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM...JMW AVIATION...HAL
Hazardous weather outlook, Jul 2, 4:49 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 449 PM EDT Sun Jul 2 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 449 PM EDT Sun Jul 2 2023 ...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are expected, especially during the evening hours. Some of them could be severe, with damaging winds being the main threat. However, hail and locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times from Monday through Saturday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any occurrences of wind damage, hail, or flooding through tonight. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:39 AM EDT | Special Weather Statement | JKL | Estill, Jackson, Laurel, Pulaski, Rockcastle | 51 min |
| Jul 2, 6:14 AM EDT | Special Weather Statement | JKL | Bath, Montgomery, Powell | 46 min |
| Jul 2, 7:00 AM EDT | Special Weather Statement | JKL | Johnson, Wolfe | 45 min |
| Jul 2, 7:14 AM EDT | Special Weather Statement | JKL | Breathitt, Owsley | 46 min |
| Jul 2, 7:50 AM EDT | Special Weather Statement | JKL | Bell | 25 min |
| Jul 2, 7:54 AM EDT | Special Weather Statement | JKL | Clay | 36 min |
| Jul 2, 8:04 AM EDT | Special Weather Statement | JKL | Whitley | 26 min |
| Jul 2, 8:21 AM EDT | Special Weather Statement | JKL | Harlan | 24 min |
| Jul 2, 8:24 AM EDT | Special Weather Statement | JKL | Whitley | 36 min |
| Jul 2, 8:48 AM EDT | Special Weather Statement | JKL | McCreary | 27 min |
| Jul 2, 8:52 AM EDT | Special Weather Statement | JKL | Pike | 38 min |
| Jul 2, 9:50 AM EDT | Special Weather Statement | JKL | Bell | 25 min |
| Jul 2, 4:58 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 47 min |
| Jul 2, 5:06 PM EDT | Tornado Warning | JKL | Bath, Menifee, Montgomery, Powell | 24 min |
| Jul 2, 5:22 PM EDT | Tornado Warning | JKL | Bath, Menifee, Montgomery | 23 min |
| Jul 2, 5:35 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Breathitt, Elliott, Estill, Fleming, Johnson and 7 more | 40 min |
| Jul 2, 6:11 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Elliott, Estill, Floyd, Johnson, Knott and 7 more | 49 min |
| Jul 2, 6:19 PM EDT | Special Weather Statement | JKL | Estill | 26 min |
| Jul 2, 6:24 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley | 36 min |
| Jul 2, 6:50 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley | 25 min |
| Jul 2, 6:54 PM EDT | Special Weather Statement | JKL | Wolfe | 36 min |
| Jul 2, 6:59 PM EDT | Special Weather Statement | JKL | Martin | 31 min |
| Jul 2, 7:05 PM EDT | Special Weather Statement | JKL | Breathitt, Lee | 25 min |
| Jul 2, 7:08 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 37 min |
| Jul 2, 7:34 PM EDT | Special Weather Statement | JKL | Breathitt | 26 min |
| Jul 2, 7:46 PM EDT | Special Weather Statement | JKL | Floyd | 29 min |
| Jul 2, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Lee, Menifee, Montgomery and 4 more | 49 min |
Nearby
Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.